Texas, 2004

Hail in Texas, April 23, 2004

April 23, 2004 · NWS LUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 23, 11:34 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 23, 11:34 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1234 PM CDT FRI APR 23 2004

.UPDATE...
MONITORING DEVELOPING STRONG SURFACE BASED THUNDERSTORMS ALONG
FRONTAL BOUNDARY AT DRYLINE VICINITY SOUTHEAST ZONES. ACTIVITY BEING
INFLUENCED BY NARROW 300MB JET COMING UP FROM THE SOUTHWEST AND THE
SPC HAS JUST ISSUED A TORNADO WATCH VALID UNTIL 600 PM/23 UTC TODAY
FOR OUR SOUTHEASTERN TWO COUNTIES OF KENT AND STONEWALL. APPEARS
FAVORED REGION WILL SHIFT TO THE EAST AND OUT OF OUR AREA BY MID
AFTERNOON AS SURFACE LOW SHIFTS EAST...SO ONLY A NARROW WINDOW OF
POTENTIAL SURFACE BASED SEVERE THREAT WILL EXIST.

MEANWHILE...CONVECTION IS ALSO DEVELOPING SOUTHWARD THROUGH THE
WESTERN PANHANDLE INTO EAST-CENTRAL NEW MEXICO IN ADVANCE OF THE
COLD UPPER LOW LIFTING SLOWLY EAST OUT THE FOUR-CORNERS AREA. STRONG
DIFFLUENT UPPER LEVEL PATTERN ACROSS NORTHWEST TEXAS FAVORS MORE
DEVELOPMENT ACROSS MAINLY NORTHERN AND EASTERN SOUTH PLAINS DURING
THE AFTERNOON WHERE BEST H850 MB CONVERGENCE EXISTS AND NEAR
ELEVATED FRONTAL BOUNDARY. THERE IS AN OUTSIDE RISK OF UP TO ABOUT
ONE INCH HAIL FROM A FEW OF THESE STORMS...BUT DO NOT BELIEVE IT
WILL BE WIDESPREAD ENOUGH TO WARRANT MENTION OF SLIGHT RISK IN THE
GRIDS. UPDATED GRIDS AND FORECASTS BEING ISSUED.   MCQUEEN

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/99
Hazardous weather outlook, Apr 23, 10:30 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT FRI APR 23 2004

TXZ024>026-030>032-037-038-043-044-241630-
BRISCOE-CHILDRESS-COTTLE-DICKENS-FLOYD-HALL-KENT-KING-MOTLEY-
STONEWALL-
1130 AM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE EXTREME
SOUTHEAST TEXAS PANHANDLE AND PORTIONS OF THE ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
EXTREME SOUTHEAST PANHANDLE AND ROLLING PLAINS THIS AFTERNOON. THE
RISK AREA IS GENERALLY EAST OF A LINE FROM SILVERTON TO FLOYDADA TO
JAYTON. ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ALONG AND
JUST NORTH OF A COLD FRONT...WHICH WILL EXTEND FROM CENTRAL OKLAHOMA
INTO THE PERMIAN BASIN BY LATE AFTERNOON. LARGE HAIL MAY OCCUR WITH
ANY OF THESE THUNDERSTORMS. SEVERE THUNDERSTORMS COULD ALSO PRODUCE
DAMAGING WIND GUSTS...PARTICULARLY ACROSS THE ROLLING PLAINS SOUTH OF
HIGHWAY 82. THE SEVERE WEATHER THREAT WILL END BY 6 PM AS THE COLD
FRONT MOVES SOUTH OF THE REGION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

TXZ021>023-027>029-033>036-039>042-241630-
BAILEY-CASTRO-COCHRAN-CROSBY-GARZA-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-
PARMER-SWISHER-TERRY-YOAKUM-
1130 AM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE EXTREME
SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JW

In the hours before

Special weather statement, Apr 23, 11:20 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1220 PM CDT FRI APR 23 2004

TXZ038-044-232300-
KING-STONEWALL-
1220 PM CDT FRI APR 23 2004

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 109 FOR
A PORTION OF THE ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 600 PM
CDT AND INCLUDES THE FOLLOWING COUNTIES...

KING AND STONEWALL.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

GUTHRIE AND ASPERMONT

TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE TORNADO WATCH AREA IS ALONG AND 85 STATUTE MILES EAST AND WEST
OF A LINE FROM 30 MILES NORTH OF WICHITA FALLS TEXAS TO 35 MILES
SOUTH SOUTHEAST OF SAN ANGELO TEXAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stonewall

When
April 23, 1:00 PM CST to 1:16 PM CST
Where
Stonewall County, 4 mi W of Old Glory
Measured
2 in hail
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
33.133, -100.117

A supercell thunderstorm developed west of town and moved slowly east producing a swath of hail up to and slightly larger than golfball size in and west of Old Glory.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392391.